Tylenol # 3
This poisoning is from an overdose of acetaminophen with codeine.
- Tylenol No. 3
Note: This list may not be all inclusive.
- Respiratory o Breathing slow and labored (from the codeine) o Breathing shallow (from the codeine) o Respiratory arrest (from the codeine)
- Eyes, ears, nose, and throat o Pinpoint pupils (from the codeine)
- Skin o Bluish skin (fingernails and lips)
- Gastrointestinal o Spasms of the stomach and/or intestinal tract o Vomiting o Acetaminophen overdose over a certain toxic level leads to liver failure unless the antidote, N-Acetyl-cysteine, is given
- Heart and blood vessels o Low Blood pressure (from the codeine)
- Nervous system o Drowsiness (from the codeine)
Seek emergency medical care immediately. Both Tylenol and codeine overdoses can be rapidly fatal. DO NOT INDUCE VOMITING.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
See Poison Control Centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage). o Activated charcoal administration. o Give IV fluids. o Admission to the hospital. o For Tylenol, N-Acetyl cysteine is given if the blood Tylenol level is high enough. Without the antidote, the patient has fatal liver failure. o Treat the symptoms. o Give a counteracting medication (narcotic antagonist). Multiple doses may be needed.
If an antidote can be given, recovery from an acute overdose often occurs within 24-48 hours.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.